Previous studies have linked migraines to an increased risk of ischaemic stroke and myocardial infarction but a Danish study has now linked them with most other CV diseases and underscores the strong link with stroke.

Researchers matched 51,032 patients with migraine with 510,320 controls from the general population. During the 19-year follow up, migraine increased the risk of MI by 49 per cent, venous thromboembolism by 59 per cent and atrial fibrillation or atrial flutter by 25 per cent.

Migraine also doubled the risk of ischaemic stroke (adjusted hazard ratio [HR] 2.26) and haemorrhagic stroke (HR 1.94) but “no meaningful association” emerged between migraine and peripheral artery disease or heart failure.

The risks, particularly for stroke, were especially marked in the first year after a migraine diagnosis. For example, the risks of ischaemic stroke (HR 8.37) and haemorrhagic stroke (HR 7.89) were about eight-fold higher during the first year.

The risk of ischaemic stroke doubled (HR 2.05) and was 39 per cent higher for haemorrhagic stroke one to five years after migraine diagnosis, and 57 and 42 per cent higher at five to 19 years. At one to five years and five to 19 years after diagnosis, migraine was associated with an increased risk of MI, venous thromboembolism and atrial fibrillation or atrial flutter.

The cardiovascular risks seemed especially marked in people with migraine with aura, which increased MI risk by 74 per cent during the 19-year follow-up compared to 22 per cent in those without aura. The risk of ischaemic stroke increased by 149 and 81 per cent respectively. Haemorrhagic stroke risk rose by 82 and 70 per cent in those with and without aura respectively.

The authors suggest that, “migraine should be considered a potent and persistent risk factor for most cardiovascular diseases in both men and women”.

BMJ 2018;360:k96

Recommended

Anti-epileptic drugs may increase dementia risk

Some anti-epileptic drugs may increase the risk of dementia and Alzheimer’s disease, research suggests

PPIs may increase pneumonia risk

Research suggests an increase in pneumonia associated with ongoing PPI treatment


By using this website, you accept Pharmacy Magazine Terms of Use, Privacy Policy and Cookie Policy. Click accept to hide box. By continuing browsing you have confirmed your acceptance.